Overdose and fatality rates are on the rise in Maryland’s schools.
Fentanyl is a potent synthetic opioid drug which is considered to be 100 times stronger than morphine and 50 times stronger than heroin. Used primarily or pain relief in cancer patients, it is approved by the Food and Drug Administration FDA for medical use. Being so potent, however, fentanyl has quickly risen up the ranks of drugs being abused by young people, including school-aged children. With street names such as Apace, Dance Fever and Goodfellas, it has become a real problem in the U.S., and especially so in the schools.
Students at schools are overdosing on fentanyl in increasing numbers, which is urging school systems to take more intense measures to address the problem. In the Washington D.C. region, and specifically in Montgomery County, Maryland, stricter measures to tackle the crisis are being rolled out. This is in response to 11 opioid-related deaths of school-aged individuals in Montgomery County in 2022 alone, more than double the number in 2021, and obviously not a trend that officials want to see continue.
According to Patricia Kapunan, the Montgomery County school system’s medical officer, so far this school year 15 students have needed to be given the overdose-reversal drug naloxone (Narcan). In all but one of these cases, a school nurse had to administer the opioid antagonist.
Since the 2018-2019 school year the district has been stocking all of its schools with Narcan and have been rolling out emergency response plans and training to cope with suspected overdoses among school-aged children.
As the crisis worsens the school system is looking into potential policy changes that can not only help fight the problem but also respond quickly in the event of an overdose. It is being discussed how best to guide teachers and students in their response to suspected overdoses.
There are questions being asked as to whether someone like a teacher or another student who has access to naloxone can be permitted to administer it in the case of an emergency. Time is of the essence in such cases and the school nurse may not always be available in time.
There are also steps being discussed to potentially increase the available support to students who may be struggling and vulnerable to potential drug abuse. The school system wants to offer more education regarding the risks of drugs to make sure students understand the dangers.
Fentanyl has been abused in a number of ways, particularly over the last few years. Users have been crushing it to create a powder to snort, smoking it, spiking blotter paper, using patches, and combining it with other drugs such as heroin. Many street dealers cut heroin and other already potent drugs with fentanyl unbeknownst to buyers. This means, it’s impossible to know whether these drugs are pure or not. The use of this drug as a narcotic not only creates feelings of euphoria and pain relief, but also sedation, dizziness, nausea, vomiting, decreased respiration, and urinary retention.
Overdosing on this potent synthetic produces a stupor state which could lead to coma and respiratory failure. Ultimately it could lead to death, unless quickly reversed using naloxone. Even accidental exposure to certain preparations of this drug can be potentially fatal, especially in young people.
Join the conversation!